Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 81, NWS Mobile, AL

November 20, 200810 counties in Alabama

NWS Mobile, AL issued this red flag warning at Nov 20, 2008, 2:37 PM CST for 10 counties in Alabama. It took effect at Nov 21, 2008, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 20, 2008, 2:37 PM CST (20:37 UTC)
In effect from
Nov 21, 2008, 11:00 AM CST
Expired
Nov 21, 2008, 6:00 PM CST
In force
7 hr
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Covington County, AL, Crenshaw County, AL, Escambia County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL

The radar

The Mobile radar (KMOB), 138 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1333 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KMOB 202037
RFWMOB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MOBILE AL
237 PM CST THU NOV 20 2008

...RED FLAG WARNING IS NOW IN EFFECT FROM LATE FRIDAY MORNING
THROUGH FRIDAY AFTERNOON ACROSS THE WESTERN FLORIDA PANHANDLE
AND SOUTHWEST ALABAMA FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY
BELOW CRITICAL LEVELS...

...RED FLAG WARNING IS NOW IN EFFECT FROM LATE SATURDAY MORNING
THROUGH SATURDAY AFTERNOON ACROSS THE WESTERN FLORIDA PANHANDLE
AND SOUTHWEST ALABAMA FOR LONG DURATIONS OF LOW RELATIVE HUMIDITY
BELOW CRITICAL LEVELS...

.ANOTHER DRY COLD FRONT WILL PASS THROUGH THE REGION LATE THIS
EVENING. A HIGH BEHIND THAT FRONT WILL POUR DRY AIR INTO THE
REGION...AND LOWERING RELATIVE HUMIDITY BELOW RED FLAG WARNING
CRITERIA FOR ALABAMA AND WESTERN FLORIDA. THIS WILL ELEVATE THE
RISK OF EXPLOSIVE FIRE GROWTH IN THE REGION.


ALZ051>060-FLZ001>006-211245-
/O.UPG.KMOB.FW.A.0071.081121T1800Z-081122T0000Z/
/O.NEW.KMOB.FW.W.0081.081121T1700Z-081122T0000Z/
/O.NEW.KMOB.FW.W.0082.081122T1600Z-081122T2300Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-INLAND ESCAMBIA-COASTAL ESCAMBIA-
INLAND SANTA ROSA-COASTAL SANTA ROSA-INLAND OKALOOSA-
COASTAL OKALOOSA-
237 PM CST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST SATURDAY...

ANOTHER DRY COLD FRONT WILL PASS THROUGH THE REGION LATE THIS
EVENING. A HIGH BEHIND THAT FRONT WILL POUR DRY AIR INTO THE
REGION...AND LOWERING RELATIVE HUMIDITY BELOW RED FLAG WARNING
CRITERIA FOR ALABAMA AND WESTERN FLORIDA. THIS WILL ELEVATE THE
RISK OF EXPLOSIVE FIRE GROWTH IN THE REGION.

A RED FLAG WARNING MEANS THAT DANGEROUS FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR LIKELY WILL OCCUR. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$

ALZ061>064-211245-
/O.NEW.KMOB.FW.W.0081.081121T1700Z-081122T0000Z/
/O.NEW.KMOB.FW.W.0082.081122T1600Z-081122T2300Z/
UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-LOWER BALDWIN-
237 PM CST THU NOV 20 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST FRIDAY...
...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST SATURDAY...

ANOTHER DRY COLD FRONT WILL PASS THROUGH THE REGION LATE THIS
EVENING. A HIGH BEHIND THAT FRONT WILL POUR DRY AIR INTO THE
REGION...AND LOWERING RELATIVE HUMIDITY BELOW RED FLAG WARNING
CRITERIA FOR ALABAMA AND WESTERN FLORIDA. THIS WILL ELEVATE THE
RISK OF EXPLOSIVE FIRE GROWTH IN THE REGION.

A RED FLAG WARNING MEANS THAT DANGEROUS FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR LIKELY WILL OCCUR. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE
GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS84 KMOB 211132
RFWMOB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MOBILE AL
532 AM CST FRI NOV 21 2008

...RED FLAG WARNING IN EFFECT FROM 11 AM TO TO 6 PM CST TODAY FOR A
SUSTAINED PERIOD OF LOW SURFACE HUMIDITY ACROSS SOUTH AND SOUTHWEST
ALABAMA AND THE FLORIDA PANHANDLE...

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 5 PM CST SATURDAY FOR A
SUSTAINED PERIOD OF LOW SURFACE HUMIDITY ACROSS SOUTH AND SOUTHWEST
ALABAMA AND THE FLORIDA PANHANDLE...

.A VERY DRY AIR MASS IS FLOWING INTO THE AREA THIS MORNING. LOWEST
AFTERNOON HUMIDITY AROUND 20 PERCENT BOTH AFTERNOONS WITH A MODERATE
WIND THIS MORNING BECOMING LIGHT BY LATE AFTERNOON.

ALZ051>064-FLZ001>006-212000-
/O.CON.KMOB.FW.W.0081.081121T1700Z-081122T0000Z/
/O.CON.KMOB.FW.W.0082.081122T1600Z-081122T2300Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-
532 AM CST FRI NOV 21 2008

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS AFTERNOON...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM CST
SATURDAY...

A SUSTAINED PERIOD OF LOW RELATIVE HUMIDITY IS FORECAST FROM LATE
MORNING TO LATE AFTERNOON...BOTH TODAY AND AGAIN SATURDAY. MODERATE
NORTHERLY WINDS THIS MORNING WILL DIMINISH A LITTLE THIS
AFTERNOON...BECOMING LIGHT NORTHERLY TONIGHT AND TURNING EASTERLY BY
SATURDAY AFTERNOON. 

A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM CST THIS AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT
FROM 10 AM TO 5 PM CST SATURDAY. 

A RED FLAG WARNING MEANS THAT DANGEROUS FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR LIKELY WILL OCCUR. A COMBINATION OF
LOW RELATIVE HUMIDITY AND DRY VEGATION WILL CREATE RAPID FIRE GROWTH
POTENTIAL.

$$
000 
WWUS84 KMOB 211928
RFWMOB

RED FLAG WARNING
NATIONAL WEATHER SERVICE MOBILE AL
128 PM CST FRI NOV 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS AFTERNOON FOR A
SUSTAINED PERIOD OF LOW SURFACE HUMIDITY AND GUSTY WINDS ACROSS SOUTH AND
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE...

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM CST SATURDAY FOR
A SUSTAINED PERIOD OF LOW SURFACE HUMIDITY ACROSS SOUTH AND
SOUTHWEST ALABAMA AND THE FLORIDA PANHANDLE...

.A VERY DRY AIR MASS WILL CONTINUE TO FLOW INTO THE AREA THROUGH SATURDAY.
LOWEST AFTERNOON HUMIDITY WILL DROP TO AROUND 20 PERCENT BOTH
DAYS.

ALZ051>064-FLZ001>006-221130-
/O.CON.KMOB.FW.W.0081.000000T0000Z-081122T0000Z/
/O.CON.KMOB.FW.W.0082.081122T1600Z-081122T2300Z/
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-
128 PM CST FRI NOV 21 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON...
...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 5 PM CST
SATURDAY...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
AFTERNOON. A RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO
5 PM CST SATURDAY. 

A RED FLAG WARNING MEANS THAT DANGEROUS FIRE WEATHER CONDITIONS ARE
EITHER OCCURRING NOW...OR LIKELY WILL OCCUR. A COMBINATION OF LOW
RELATIVE HUMIDITY AND DRY VEGETATION WILL CREATE RAPID FIRE GROWTH
POTENTIAL.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this red flag warning went out at Nov 20, 4:41 AM CST, 9 hours 56 minutes earlier.

Area forecast discussion, Nov 20, 4:41 AM CST, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
441 AM CST THU NOV 20 2008

.SHORT TERM TODAY AND TONIGHT...SURFACE HIGH PRESSURE OVER THE
NORTHERN GULF OF MEXICO WILL BE REPLACED BY ANOTHER AS A STRONG COLD
FRONT MOVES ACROSS THE FORECAST AREA THIS EVENING AND NIGHT. THE
MOSTLY ZONAL TO NORTHWEST UPPER FLOW AND THE RAPID PROGRESSION OF
SURFACE SYSTEMS ACROSS THE AREA CONTINUES TO KEEP GULF MOISTURE OUT
OF THE PICTURE AND THIS FRONT WILL COME THROUGH DRY.
LIGHT...GENERALLY WESTERLY WINDS THIS MORNING WILL REMAIN WEST TO
NORTHWEST THROUGH THE DAY WITH TEMPERATURES AROUND 70 FOR HIGHS MOST
PLACES. INCREASING NORTHERLY WINDS TONIGHT...MAINLY AFTER MIDNIGHT
AS THE FRONT PASSES. /11

.SHORT TERM FRIDAY THROUGH SATURDAY...COLD HIGH WILL MOVE SOUTH
TONIGHT BEHIND A COLD FRONT PASSING THIS EVENING. LOWS FRIDAY
NIGHT...WITH LOWS IN THE LOWER 20S INLAND AREAS...WITH UPPER 20S TO
LOW 30S ALONG THE COAST. COOL AND DRY SATURDAY. /77

.LONG TERM SATURDAY NIGHT THROUGH THURSDAY...SURFACE HIGH WILL
MOVE OFF THE EAST COAST BY SUNDAY...WITH RETURN TO SEASONAL TEMPS
THROUGH TUESDAY. GULF OPENS UP AT THAT TIME INCREASING CHANCES OF
RAIN MONDAY AFTERNOON INTO EARLY TUESDAY MORNING AS A FRONT
APPROACHES. GFS IS DOWNPLAYING SURFACE CYCLOGENESIS OVER THE GULF
AND INSTEAD DEVELOPING THE APPROACHING A COLD FRONT AS PART OF A LOW
SOUTH OF THE GREAT LAKES. THIS IS MORE CONGRUENT WITH THE ECMWF
WHICH HAS NOT HERALDED GULF CYCLOGENESIS. ANOTHER HIGH PRESSURE WILL
MOVE IN BEHIND THE FRONT FOLLOWED BY MORE DRY WEATHER. /77

&&

.MARINE...WINDS MOSTLY WESTERLY AND LIGHT TODAY WILL BECOME NORTHWEST
THIS EVENING AND NORTHERLY LATER TONIGHT AS FRONT PASSES. WILL
LIKELY NEED SMALL CRAFT ADVISORIES EITHER LATE TONIGHT OR EARLY
FRIDAY MORNING.  THIS SYSTEM WILL MOVE FAIRLY QUICKLY SO EXPECT
THE WINDS TO BECOME EASTERLY BY THE WEEKEND BUT REMAIN AROUND 15 TO
20 KNOTS AS THE HIGH CENTER PASSES NORTH OF THE MARINE AREA ON ITS
WAY EAST. SEAS WILL BUILD WITH THE INCREASING WIND LATE TONIGHT AND
FRIDAY BUT WITH THE SHORTER FETCH...WAVE HEIGHTS GENERALLY 7 FEET OR
LESS WELL OFFSHORE. THE EASTERLY WINDS OVER THE WEEKEND WILL BE
MODERATE TO STRONG AT TIMES AND WITH THE LONGER FETCH BUT SLIGHTLY
REDUCED WIND SPEED WE SHOULD CONTINUE TO HAVE OFFSHORE WAVE HEIGHTS
5 TO 6 FEET THROUGH MOST OF THE WEEKEND. /11

&&

.AVIATION...FOR 20/12Z...A FEW PATCHES OF GROUND FOG AROUND THE AREA
THIS MORNING BUT AM NOT EXPECTING ANY SUSTAINED PERIOD OF IFR
CONDITIONS. OTHERWISE EXPECT VISUAL FLIGHT RULES FOR THE NEXT 24
HOURS...WINDS WILL INCREASE FROM THE NORTH LATER TONIGHT AS THE NEXT
COLD FRONT ARRIVES./11

&&

.FIRE WEATHER...COLD FRONT TO PASS TONIGHT WILL SHIFT THE WINDS FROM
WEST TO NORTH. HIGH WILL MOVE SOUTH BEHIND IT BRINGING DR AIR WITH
IT. RISK OF HUMIDITY BELOW 25 PERCENT FOR 4 HOURS WARRANTS A WATCH
FOR ALABAMA AND FLORIDA COUNTIES FRIDAY. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      72  40  56  29 /  00  05  00  05
PENSACOLA   68  42  59  32 /  00  05  05  05
DESTIN      68  43  59  44 /  00  05  05  05
EVERGREEN   67  34  53  22 /  00  05  00  05
WAYNESBORO  67  34  52  22 /  00  05  00  05
CAMDEN      65  34  51  23 /  00  05  00  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FIRE WEATHER WATCH FROM NOON FRIDAY TO 6 PM FRIDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...MONROE...WASHINGTON...AND
     WILCOX.

     FREEZE WATCH FROM MIDNIGHT SATURDAY TO 8 AM SATURDAY FOR THE
     FOLLOWING ZONES: BUTLER...CHOCTAW...CLARKE...CONECUH...
     COVINGTON...CRENSHAW...ESCAMBIA...MONROE...WASHINGTON...AND
     WILCOX.

FL...FIRE WEATHER WATCH FROM NOON FRIDAY TO 6 PM FRIDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...INLAND ESCAMBIA...INLAND OKALOOSA...
     AND INLAND SANTA ROSA.

MS...FREEZE WATCH FROM MIDNIGHT SATURDAY TO 8 AM SATURDAY FOR THE
     FOLLOWING ZONES: GREENE...PERRY...AND WAYNE.

GM...NONE.
&&
Hazardous weather outlook, Nov 20, 6:00 AM CST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CST THU NOV 20 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-211200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
600 AM CST THU NOV 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA...THE WESTERN FLORIDA
PANHANDLE...AND THE GULF COASTAL WATERS OF ALABAMA AND NORTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER STRONG COLD FRONT WILL CROSS THE AREA TONIGHT...BRINGING
STRONG NORTHERLY WINDS TO THE MARINE AREA AFTER MIDNIGHT. SMALL
CRAFT ADVISORIES WILL LIKELY BE REQUIRED LATE TONIGHT FOR NORTHERLY
WINDS IN EXCESS OF 20 KNOTS AND SEAS BUILDING TO NEAR 7 FEET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

WINDS WILL REMAIN STRONG OVER THE OFFSHORE WATERS INTO FRIDAY
AFTERNOON...DIMINISHING BY FRIDAY EVENING.

A HARD FREEZE WATCH HAS BEEN ISSUED FOR LATE FRIDAY NIGHT AND
SATURDAY MORNING OVER WIDESPREAD AREAS NORTH OF THE COASTAL COUNTIES
OF ALABAMA...THE FLORIDA PANHANDLE AND THE MISSISSIPPI COUNTIES OF
WAYNE...GREENE AND PERRY. LOW TEMPERATURES SATURDAY MORNING IN THE
WATCH AREA EXPECTED TO BOTTOM OUT BETWEEN 20 AND 24 DEGREES.

A SUSTAINED PERIOD OF LOW HUMIDITY IS EXPECTED OVER THE REGION ON
FRIDAY AND POSSIBLY SATURDAY AFTERNOONS. THERE WILL BE AN INCREASED
RISK OF WILDFIRES FRIDAY AND POSSIBLY AGAIN ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION FOR SEVERE WEATHER
IS NOT REQUIRED AT THIS TIME.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 4:07 AM CSTFire Weather WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more11 hr
Nov 20, 4:18 AM CSTFreeze WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more11 hr
Nov 20, 2:37 PM CSTRed Flag WarningMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more50 hr
Nov 20, 3:16 PM CSTHard Freeze WatchMOBButler, Choctaw, Clarke, Conecuh, Covington, Crenshaw and 4 more22 hr
Nov 20, 3:55 PM CSTSmall Craft AdvisoryMOB44 hr

Nearby

Red Flag Warnings in Alabama, 2008Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.